Nebraska, 2012Hail and Damaging Winds in Nebraska, May 19, 2012
May 19, 2012 · NWS OAX · 19 events in 11 counties and zones
Scattered thunderstorms developed along and behind a cold front during the afternoon and evening of May 19th. Several of the storms were severe producing large hail and strong winds as they tracked across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along and behind a cold front during the afternoon and evening of May 19th. Several of the storms were severe producing large hail and strong winds as they tracked across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 19, 2:12 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, May 19, 2:12 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
312 PM CDT SAT MAY 19 2012
.DISCUSSION...
A COLD FRONT WAS LOCATED OVER PARTS OF NORTHEAST INTO SOUTH
CENTRAL NEBRASKA AT 19Z. THE FRONT WILL MOVE SOUTHEAST ACROSS THE
AREA TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
MIDNIGHT. THE FRONT AND ASSOCIATED THUNDERSTORMS WILL BE EAST OF
THE AREA ON SUNDAY WITH COOLER TEMPERATURES EXPECTED AS HIGH
PRESSURE BUILDS INTO THE REGION THROUGH MONDAY. INCREASING
SOUTHERLY FLOW THEN RETURNS MONDAY NIGHT THROUGH TUESDAY IN
ADVANCE OF ANOTHER COLD FRONT MOVING INTO THE WESTERN HIGH PLAINS.
THIS SECOND COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON
WEDNESDAY THEN STALL OUT OVER SOUTHEAST NEBRASKA WEDNESDAY NIGHT.
EXTENDED MODELS THEN DIFFER ON THE SOLUTION FOR THE REMAINDER OF
THE WEEK AS THE GFS KEEPS THE STALLED BOUNDARY NEAR THE KANSAS
BORDER WITH THE CHANCE OF MORE THUNDERSTORMS FOR THE AREA. THE
ECMWF MEANWHILE LIFTS IT NORTH AS A WARM FRONT BY FRIDAY WITH
SIGNIFICANTLY WARMER TEMPERATURES INDICATED FOR THE WEEKEND.
AS A RESULT LOW CONFIDENCE AT THIS TIME FOR THIS PORTION OF THE
EXTENDED PERIOD.
&&
.AVIATION...
18Z TAFS FOR KOMA...KLNK...AND KOFK.
MAIN AVIATION CONCERN WILL BE STRONG THUNDERSTORMS THAT DEVELOP
AFTER 22Z AND PERSIST INTO THE EVENING. LARGE HAIL AND SEVERE
DOWNBURST WINDS WILL BE POSSIBLE WITH A FEW OF THESE STORMS.
STORMS SHOULD WEAKEN AFTER 03Z...AND MAY DIMINISH TO SHOWERS OR
WEAK CONVECTION BY 06Z THEN END SHORTLY AFTER 06Z. A WELL-DEFINED
COLD FRONT EXTENDED FROM AROUND KOFK TO KGRI AT 17Z AND THIS FRONT
WILL SLOWLY MOVE THROUGH EASTERN NEBRASKA TODAY AND
TONIGHT...SWITCHING THE WINDS FROM SOUTH TO NORTHWEST. AHEAD OF
THE FRONT DURING THE AFTERNOON HOURS...KOMA AND KLNK WILL HAVE
SOUTH WINDS GUSTING OVER 20 KNOTS...BUT THESE SHOULD WEAKEN BY
SUNSET AS THE FRONT APPROACHES.
AFTER THE STORMS AND SHOWERS MOVE OUT LATE TONIGHT...VFR
CONDITIONS ARE EXPECTED FROM THE EARLY MORNING HOURS SUNDAY
THROUGH THE END OF THE TAF PERIOD.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
FOBERT/NIETFELD
Hazardous weather outlook, May 19, 3:13 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
413 PM CDT SAT MAY 19 2012
IAZ043-055-056-069-079-090-NEZ015-032>034-042>045-050>053-065>068-
078-088>092-201115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-FREMONT-THURSTON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
413 PM CDT SAT MAY 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SUNDAY
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING.
SOME OF THE STORMS COULD BE SEVERE. THE MAIN HAZARDS ARE EXPECTED
TO BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN WILL ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY
THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON WEDNESDAY AND THURSDAY...
AND CHANCES MAY CONTINUE INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.
NEZ011-012-016>018-030-031-201115-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
413 PM CDT SAT MAY 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND SUNDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY
THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON WEDNESDAY AND THURSDAY...
AND CHANCES MAY CONTINUE INTO FRIDAY. LATER OUTLOOKS WILL ADDRESS
THE CHANCE OF SEVERE STORMS IN THOSE PERIODS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SUNDAY.
IAZ080-091-NEZ093-201115-
MONTGOMERY-PAGE-RICHARDSON-
413 PM CDT SAT MAY 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SUNDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS THIS EVENING. LOCALLY
HEAVY RAIN WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY
THE NEXT CHANCE OF THUNDERSTORMS IS ON WEDNESDAY AND THURSDAY...AND
CHANCES MAY CONTINUE INTO FRIDAY. LATER OUTLOOKS WILL ADDRESS THE
CHANCE OF SEVERE STORMS IN THOSE PERIODS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME TONIGHT AND SUNDAY.
FOBERT
In the hours before
Special weather statement, May 19, 4:19 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
519 PM CDT SAT MAY 19 2012
NEZ042-043-192245-
COLFAX NE-PLATTE NE-
519 PM CDT SAT MAY 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR COLFAX AND PLATTE COUNTIES
UNTIL 545 PM CDT...
AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BELLWOOD...OR 5 MILES EAST OF
COLUMBUS...MOVING NORTH AT 25 MPH.
ANOTHER STRONG THUNDERSTORM ABOUT 10 MILES SOUTHWEST OF COLUMBUS IS
ALSO MOVING NORTH AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLUMBUS...CLARKSON...LEIGH...DUNCAN...PLATTE CENTER...CRESTON...
HUMPHREY...RICHLAND AND TARNOV.
THIS INCLUDES HIGHWAY 81 BETWEEN MILE MARKERS 110 AND 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4174 9754 4174 9723 4172 9701 4143 9710
4138 9719 4139 9721 4138 9730 4139 9736
4138 9741 4140 9760
TIME...MOT...LOC 2215Z 189DEG 24KT 4141 9726
NIETFELDHail, Lancaster
- When
- May 19, 5:20 PM CST to 5:28 PM CST
- Where
- Lancaster County, 2.14 mi NNE of Malcolm to 0.25 mi E of Agnew
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.930, -96.840
Hail around 1 inch in diameter fell north of Malcolm.
Hail, Colfax
- When
- May 19, 5:22 PM CST to 5:35 PM CST
- Where
- Colfax County, 1.48 mi SSE of Schuyler to 4.11 mi N of Schuyler Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.430, -97.060
Hail up to golf ball-size fell in the Schuyler area for 10 to 15 minutes. The hail was accompanied by winds estimated at 60 mph. The hail broke windows and damaged cars and siding. The area 4 miles northeast of Schuyler was hit the hardest according to emergency management.
Thunderstorm Wind, Colfax
- When
- May 19, 5:28 PM CST
- Where
- Colfax County, 0.52 mi E of Schuyler
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.450, -97.060
Thunderstorm winds gusts estimated at 60 mph were accompanied by hail that was quarter and golf ball-size.
Hail, Butler
- When
- May 19, 5:55 PM CST
- Where
- Butler County, 1.48 mi NNE of Loma
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.150, -96.960
Hail, Dodge
- When
- May 19, 6:00 PM CST
- Where
- Dodge County, North Bend
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.470, -96.780
Thunderstorm Wind, Saunders
- When
- May 19, 6:38 PM CST
- Where
- Saunders County, 0.69 mi N of Ceresco
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.060, -96.650
Thunderstorm wind gusts estimated at 60 mph were accompanied by nickel-size hail.
Hail, Saunders
- When
- May 19, 6:38 PM CST
- Where
- Saunders County, Ceresco
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.050, -96.650
Nickel-size hail was accompanied by thunderstorm wind gusts estimated at 60 mph.
Hail, Thurston
- When
- May 19, 6:41 PM CST
- Where
- Thurston County, 0.86 mi SW of Pender
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.110, -96.710
Thunderstorm Wind, Saunders
- When
- May 19, 6:41 PM CST
- Where
- Saunders County, Wahoo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.220, -96.620
Thunderstorm wind gusts were estimated at 70 mph in the Wahoo area.
Thunderstorm Wind, Saunders
- When
- May 19, 6:45 PM CST
- Where
- Saunders County, 0.52 mi E of Cedar Bluffs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.400, -96.610
Thunderstorm winds estimated at close to 60 mph broke some 3 to 5 inch diameter tree limbs.
Thunderstorm Wind, Saunders
- When
- May 19, 6:53 PM CST
- Where
- Saunders County, 0.87 mi SE of Ashland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.040, -96.370
Thunderstorm winds were estimated to have reached around 60 mph in the Ashland area.
Thunderstorm Wind, Washington
- When
- May 19, 6:55 PM CST
- Where
- Washington County, 1.7 mi WSW of Ft Calhoun
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.460, -96.060
Thunderstorm wind gusts were measured at 58 mph by home weather equipment. The winds uprooted a 6 inch diameter tree.
Hail, Washington
- When
- May 19, 6:55 PM CST
- Where
- Washington County, 1.7 mi ESE of Blair
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.540, -96.120
Thunderstorm Wind, Washington
- When
- May 19, 6:55 PM CST to 7:00 PM CST
- Where
- Washington County, 2.98 mi W of Blair to 1.7 mi ESE of Blair
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.545, -96.207
Home weather equipment measured a thunderstorm wind gust of 81 mph in the Blair area. The winds destroyed a horse barn and grain bin a few miles west of Blair and also damaged the siding of a home. Other outbuilding damage was noted in the area.
Hail, Jefferson
- When
- May 19, 7:07 PM CST
- Where
- Jefferson County, 0.87 mi SW of Fairbury
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.140, -97.180
Thunderstorm Wind, Douglas
- When
- May 19, 7:10 PM CST
- Where
- Douglas County, 0.86 mi SW of Omaha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.260, -96.010
Thunderstorm wind gusts estimated at 60 mph downed a tree near Dodge Park along 36th Street. The fallen tree downed power lines in the area.
Hail, Douglas
- When
- May 19, 7:11 PM CST
- Where
- Douglas County, (Ovn)wsfo Omaha
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.330, -96.050
The hail was reported north of I680 just north of Omaha and east of Bennington.
Hail, Cass
- When
- May 19, 8:36 PM CST
- Where
- Cass County, 0.69 mi S of Cedar Creek
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -96.100
Hail, Sarpy
- When
- May 19, 8:46 PM CST to 8:54 PM CST
- Where
- Sarpy County, Bellevue
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.120, -95.900
Hail up to quarter-size was reported near 15th and Gaelic Streets and nickel-size along West 16th Avenue in Bellevue.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 19 to 21, 20122 deaths · 2 events
- Tornadoes and Hail in Kansas, May 19, 2012EF3 · 55 events
- Hail and Damaging Winds in Nebraska, May 19 to 20, 2012$11 million · 2 in hail · 27 events
- Hail in Kansas, May 19, 2012$325,000 · 1.5 in hail · 3 events
- Damaging Winds in Iowa, May 19, 2012$82,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Iowa, May 19, 2012$40,000 · 1 in hail · 12 events
- Damaging Wind in Florida, May 19, 2012$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Minnesota, May 19, 20121.75 in hail · 29 events
- Hail and Damaging Winds in Oklahoma, May 19 to 20, 20122.75 in hail · 27 events
- Hail and Damaging Wind in Tennessee, May 19, 2012$2,000 · 1.75 in hail · 23 events
- Hail in Kansas, May 19, 20122.5 in hail · 11 events
- Hail in Nebraska, May 19, 20121.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371868, 371848, 371849, 371852, 372524, 371854, 371872, 371853, 371855, 371866, 371856, 371857, 371862, 371864, 371858, 371867, 371860, 371869, 371874.